Page 1 of 3 123 LastLast
Results 1 to 10 of 24

Thread: Driving myself mad again!! Are these side effects of Amitriptyline?

  1. #1
    Join Date
    Jan 2008
    Posts
    251

    Driving myself mad again!! Are these side effects of Amitriptyline?

    Doe anyone know anything about the side effects associated with Amitriptyline?

    In order to help my chronic IBS pain (suffered for 5 years and all necessary tests came back normal) my GP prescribed 10 mg of Amitriptyline daily. She suggested I take it for 1 month initially to see how I go. I have to say that it worked wonders and after a couple of weeks I felt so much better. Went back to see the GP to tell her how marvellous it has been and the fact that I am now pain free after all this time - she then suggested taking it for a further 2 months and I have just short of 3 weeks left to take. The problem is however that I have got this awful dry mouth and tongue and a scratchy throat. I am also clearing my throat quite a bit as I seem to have an increase in mucus/catarrh which I think is coming from the back of my nose. By the end of the day, my voice is croaky and feels strained as a result. I am having lots of water but this doesn’t seem to help the dryness. Eating and drinking is not a problem at all.

    I have been back the Docs twice about this and she prescribed Beconase nasal spray as she suspects it is due to my hay-fever which is always rife in June. Being an award winning anxiety sufferer, I am driving myself mad thinking I now have throat cancer!!! Knew I shouldn’t have “googled” a persistent sore throat/croaky voice. Have used the Beconase spray for 3 weeks and it really didn’t make a lot of difference. I have never had these symptons before with hayfever – I usually just sneeze and have itchy eyes but this year, probably due to all the rain, my hayfever has not been that bad and did not bother to take my antihistamines until now as Doc said take them.

    Can someone tell me if this could be a possible side effect of the drug? I know it is common to have a dry mouth but what about the sore/scratchy throat, cough and voice strain/croakiness? I guess it could be that I have a post nasal drip as I am often “hoicking” up thick saliva (gross I know) that seems to gather at the back of my throat, or maybe it’s a combination of the two – could I be producing more mucus to compensate for the dry mouth – help please, I have spent hours deliberating!! Can a dry mouth lead to a dry/scratchy throat and cough? Problem is I can’t remember if I had the voice thing before starting the tablets or not. Definitely didn’t have the dry mouth and throat though.

    I can’t believe I have given myself something else to worry about especially after I have got rid of the IBS and felt so great – Doc has referred me to a counsellor to try to deal with my health anxiety – roll on the appointment!! Am due to go on holiday on Friday but am feeling so anxious about all this I don’ t want to go now. I am a non-smoking 49 year old female (although I did smoke in my earlier years I haven’t smoked for the last 20 odd years) who is also going throught the menopause – but that’s another story.

  2. #2
    Join Date
    Apr 2003
    Location
    , , United Kingdom.
    Posts
    42,759

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    I will move this to the relevant forum for you
    __________________
    Nicola

    “Don't be afraid of death; be afraid of an unlived life. You don't have to live forever, you just have to live.” - Natalie Babbitt

    Please help keep NMP running and donate to the running costs: http://www.nomorepanic.co.uk/donate




  3. #3
    Join Date
    Jul 2006
    Location
    , , United Kingdom.
    Posts
    1,486

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    Its possibly a side effect I've tried two anti deps in the same group as amit but not actually that one and both had good effects on the anxiety but gave me

    such a dry mouth and sore tongue it was impossible to eat or drink and my tongue kept sticking to the roof of my mouth I had to pull it off!!!
    So sadly I had to give them up

    Sorry cant be much help re sore throat, I assume your GP had a look etc. You could ask to be referred to a ENT specialist if it continues.

    Joy

  4. #4
    Join Date
    Jan 2008
    Posts
    251

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    Thanks for your response - am terrified of having to go to ENT clinic as have a thing about looking down throats and that is making me even more anxious, am hoping it will clear up when I stop taking them although not sure how long it takes for side effects to wear off.

  5. #5
    Join Date
    Jan 2012
    Posts
    510

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    I'm no expert but it does sound like side effects due to the amitrip - although you are on a rather low dose. Not sure what to suggest really. I suppose its just a case of treating the dry mouth as that is probably less problematic than the ibs symptoms.

    I'm on imipramine - same group of drugs and the dry mouth is fairly problematic.

    Dan

  6. #6

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    Hi.My 16 year old daughter started on 10mg Amitryptaline two weeks ago for migraines and she has EXACTLY the same side effects as you as well as feeling dizzy.Dr has given her Difflam spray for her throat and she smothers her lips in Vaseline when she goes to bed,as well as taking a drink with her.I would say it's definately a side effect and absolutely nothing for you to worry about.My sister has a health anxiety so I know exactly how you feel.All the best,hope you feel better soon.x

  7. #7

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    Hello, I noticed this post regarding your throat problems. I am having the exact same symptoms and am taking the same medicine. I am curious to know if your symptoms improved or went away after you stopped taking the Amitriptyline? Thank you so much for your response!

  8. #8

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    I'm so happy I found this thread... I'm having the exact same issues, I don't feel so alone. I've been taking Elavil for 9 weeks now and I'm having so many side effects :( the worse being the dry mouth n sore throat and extreme fatigue.I was advised to up the dose to 20 but can't function when I do cause of the fatigue n the lump in my throat :( . The side effects trigger my anxiety to high levels... I'd like to know if the side effects go away with time?

  9. #9
    Join Date
    Dec 2010
    Posts
    307

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    Not having side effects at 25mg. I weigh 180 lb. I have been on this a long time. I do have migraines, it does not do anything for mine.

  10. #10
    Join Date
    Jan 2009
    Posts
    610

    Re: Driving myself mad again!! Are these side effects of Amitriptyline?

    I take 25mg at night...just been increased. I have the dry mouth but no other side effects that I have noticed. X
    __________________
    Mhairi

Page 1 of 3 123 LastLast

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Driving myself mad
    By 80schild in forum Health Anxiety
    Replies: 2
    Last Post: 03-05-11, 23:42
  2. Driving Myself Mad
    By daisycake in forum Health Anxiety
    Replies: 0
    Last Post: 10-07-09, 18:58
  3. This is driving me mad
    By antrob1000 in forum Health Anxiety
    Replies: 3
    Last Post: 05-06-09, 09:30
  4. driving me mad!
    By randomworry in forum Symptoms
    Replies: 3
    Last Post: 17-07-08, 21:13
  5. driving me mad!
    By quoakley in forum OCD (Obsessive Compulsive Disorder)
    Replies: 9
    Last Post: 10-12-06, 22:09

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •